Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 93, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 18, 2021, 1:28 PM CDT for Cimarron County, Oklahoma. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2021, 1:28 PM CDT (18:28 UTC)
- Expired
- May 18, 2021, 2:19 PM CDT
- In force
- 51 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Cimarron County, OK
The radar
The Amarillo radar (KAMA), 195 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 1:38 PM CDT | HAIL 0.7 | 10 W Boise City, OK | |
| May 18, 1:44 PM CDT | HAIL 1 | 16 N Boise City, OK | REPORTED RELAYED BY EMERGENCY MANAGER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 6.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1488 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
769
WUUS54 KAMA 181828
SVRAMA
OKC025-182000-
/O.NEW.KAMA.SV.W.0093.210518T1828Z-210518T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
128 PM CDT Tue May 18 2021
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Western Cimarron County in the Panhandle of Oklahoma...
* Until 300 PM CDT.
* At 128 PM CDT, a severe thunderstorm was located 8 miles west of
Boise City, moving northwest at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Kenton, Wheeless, Black Mesa Park and Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3699 10242 3650 10264 3650 10300 3700 10300
TIME...MOT...LOC 1828Z 153DEG 19KT 3674 10266
HAIL...1.25IN
WIND...60MPH
$$
LG6 follow-up statements
938
WWUS54 KAMA 181837
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
137 PM CDT Tue May 18 2021
OKC025-182000-
/O.CON.KAMA.SV.W.0093.000000T0000Z-210518T2000Z/
Cimarron OK-
137 PM CDT Tue May 18 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR WESTERN CIMARRON COUNTY...
At 136 PM CDT, a severe thunderstorm was located 9 miles northwest of
Boise City, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Kenton, Wheeless, Black Mesa Park and Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3699 10242 3650 10264 3650 10300 3700 10300
TIME...MOT...LOC 1836Z 157DEG 19KT 3679 10266
HAIL...1.00IN
WIND...60MPH
$$
LG687
WWUS54 KAMA 181842
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
142 PM CDT Tue May 18 2021
OKC025-182000-
/O.CON.KAMA.SV.W.0093.000000T0000Z-210518T2000Z/
Cimarron OK-
142 PM CDT Tue May 18 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR WESTERN CIMARRON COUNTY...
At 142 PM CDT, a severe thunderstorm was located 10 miles south of
Campo, or 16 miles north of Boise City, moving northwest at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Kenton, Wheeless, Black Mesa Park and Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3699 10242 3650 10264 3650 10300 3700 10300
TIME...MOT...LOC 1842Z 120DEG 6KT 3696 10258
HAIL...1.00IN
WIND...60MPH
$$
LG349
WWUS54 KAMA 181852
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
152 PM CDT Tue May 18 2021
OKC025-182000-
/O.CON.KAMA.SV.W.0093.000000T0000Z-210518T2000Z/
Cimarron OK-
152 PM CDT Tue May 18 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR WESTERN CIMARRON COUNTY...
At 151 PM CDT, a severe thunderstorm was located 10 miles south of
Campo, or 18 miles northwest of Boise City, moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Black Mesa Park, Kenton and Wheeless.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3694 10244 3664 10260 3655 10300 3700 10300
3699 10242
TIME...MOT...LOC 1851Z 182DEG 32KT 3697 10265
HAIL...1.00IN
WIND...60MPH
$$
LG145
WWUS54 KAMA 181857
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
157 PM CDT Tue May 18 2021
OKC025-182000-
/O.CON.KAMA.SV.W.0093.000000T0000Z-210518T2000Z/
Cimarron OK-
157 PM CDT Tue May 18 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHWESTERN CIMARRON COUNTY...
At 157 PM CDT, a severe thunderstorm was located 9 miles southwest of
Campo, or 20 miles northwest of Boise City, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Black Mesa Park, Kenton and Wheeless.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3694 10244 3675 10258 3655 10299 3655 10300
3700 10300 3699 10242
TIME...MOT...LOC 1857Z 170DEG 25KT 3700 10269
HAIL...1.00IN
WIND...60MPH
$$
LG998
WWUS54 KAMA 181910
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
210 PM CDT Tue May 18 2021
OKC025-182000-
/O.CON.KAMA.SV.W.0093.000000T0000Z-210518T2000Z/
Cimarron OK-
210 PM CDT Tue May 18 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHWESTERN CIMARRON COUNTY...
At 210 PM CDT, a severe thunderstorm was located near Black Mesa
Park, or 21 miles northwest of Boise City, moving northwest at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Black Mesa Park, Kenton and Wheeless.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3677 10267 3662 10300 3700 10300 3699 10246
3691 10251
TIME...MOT...LOC 1910Z 156DEG 18KT 3689 10285
HAIL...1.00IN
WIND...60MPH
$$
LG791
WWUS54 KAMA 181919
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
219 PM CDT Tue May 18 2021
OKC025-181929-
/O.CAN.KAMA.SV.W.0093.000000T0000Z-210518T2000Z/
Cimarron OK-
219 PM CDT Tue May 18 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CIMARRON COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3677 10267 3662 10300 3700 10300 3699 10246
3691 10251
TIME...MOT...LOC 1915Z 153DEG 19KT 3694 10288
$$
LGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 12:30 PM CDT, 58 minutes earlier.
Area forecast discussion, May 18, 12:30 PM CDT, 58 minutes before
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 1230 PM CDT Tue May 18 2021 .AVIATION... Thunderstorms will be possible at the TAF sites this afternoon into the evening hours. Low clouds in the MVFR range should move across the DHT and AMA TAF sites late tonight through about mid morning on Wednesday. MVFR conditions will also be possible with the thunderstorms. Winds will be generally at 10 knots or less outside of thunderstorms. && .PREV DISCUSSION... /Issued 636 AM CDT Tue May 18 2021/ AVIATION...12z TAF Cycle... Localized dense fog has developed over KAMA along with with areas of low clouds near KDHT to KHRX. The fog should not last much beyond sunrise, but the MVFR/IFR stratus may hang around for a good part of the morning. Thunderstorm chances also increase from late morning into the afternoon. Adjusted timing for storms based on latest data, with most of the activity expected in the afternoon into early evening. Ward PREV DISCUSSION... /Issued 318 AM CDT Tue May 18 2021/ SHORT TERM...Today through Tomorrow Night... Synopsis: Another round of thunderstorms is likely today, possibly starting up in the western Panhandles before the noon hour, then spreading east through the afternoon. While the severe potential is not as high as yesterday, a few severe storms are possible with large hail up to ping pong ball size being the main threat. Localized flash flooding concerns will continue as storm motion will remain on the slower side (20 to 30 mph) combined with the fact that many areas have seen over an inch of rain in the last few days. The better storm chances shift more over the eastern Panhandles on Tuesday, and while a severe storm can't be ruled out, it looks like the severe threat will be lower than today. Details (Today): The H5 Low center has finally made it over northern NM / southern CO, and continues to weaken as it moves ever more slowly to the east. The latest RAP output keeps the low spinning over north central and northeast NM through Wednesday afternoon before finally lifting it north as a shortwave ridge builds in over the southern Rockies. At the surface, low to mid 50s dew points were common across the Panhandles in the wake of dissipating showers in western OK as of 0800z. Surface winds were quickly veering from northeast to east southeast, and some low clouds were forming over the southwest TX Panhandle per latest GOES GeoColor RGB. With the upper low hanging out just to the west, return flow will continue as a surface trough reforms near the TX/NM state line. PVA will kick back up a notch later this morning as the next lead disturbance currently in central NM swings around the south side of the low and approaches our area. Looking at several different model forecast soundings, all indications suggest that the atmosphere will recover despite the potential for low clouds. Theta-E advection in the H8 to H7 levels will further support convective initiation as the dynamics arrive late this morning (storms may be elevated early). Low level lapse rates look a bit sluggish up to about 700mb, but temperatures around 500mb are quite cold at -16 to -18 C. MLCAPE values are generally around 1000 J/kg with effective shear around 30 knots, and given the steep lapse rates from about 700mb to 500mb, would not be surprised to see some ping pong ball size hail with any transient supercell structures. Storm motion will be atypical as storm top winds become southeasterly due to some negative tilt of the upper wave. Thus, while storms should generally propagate east with the lead wave, individual storm motion may be to the north or even northeast. PWATs stay below 1 inch but may approach 90th percentile values this afternoon. Storm motions being under 30mph combined with possible training along remnant outflow boundaries will support a localized flash flood threat. The setup for tomorrow will be very similar to today, except shifted more over the eastern half of the combined Panhandles. Another wave ejects out just ahead of the main low center resulting in strong PVA during the afternoon. Recovery may be more problematic if low clouds become extensive as some model output suggest, but CAMs are still initiating storms along a surface trough as moisture advection continues to feed into the area. A severe storms can't be ruled out, but forecast soundings indicate less instability and lower equilibrium levels, which will limit effective shear. Ward LONG TERM...Thursday through Monday... Shots at beneficial rains continue in the long term forecast periods. Thursday looks to defy the above theme, however, as an upper trough departs to the northeast. This should allow for some subtle brief height rises, keeping precipitation at bay for around 24 hours. Friday through at least Sunday look to be dominated by upper troughing in the western CONUS, an upper ridge over the lower Mississippi Valley, and consequent southwesterly flow aloft over the Panhandles. This pattern should also bring plenty of moisture northward from the Gulf of Mexico to the Panhandles, with recurrent shots at precipitation as disturbances aloft translate over the CWA. On the subject of thunderstorms, these should be possible given progged MUCAPE values of at least 250 J/kg each afternoon and evening. That being said, with warm moist advection extending as high as 700mb and the upper ridge shifting westward with time, looks like we may struggle to get the cold temperatures aloft needed for instability sufficient for widespread severe thunderstorms. Will need to keep an eye on things, however, should those temperatures aloft trend cooler. Ferguson AVIATION...06Z TAF Cycle... Showers and thunderstorms are moving out of the combined Panhandles and are now well east of all terminals. Thunderstorms are possible again later today and may occur a few hours earlier than yesterday. Additionally, MVFR/IFR cigs are expected to form later this morning, although there are some indications that this cloud deck may not be as prevalent. For now including MVFR at all sites mainly after 12z, but IFR can't be ruled out and some may not make it to MVFR if cloud cover ends up being more limited. Winds will generally veer from northeasterly to southeasterly by late afternoon. Ward && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 15/24
Hazardous weather outlook, May 18, 3:02 AM CDT, 10 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 302 AM CDT Tue May 18 2021 OKZ001>003-TXZ001>020-317-182100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 302 AM CDT Tue May 18 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms will be possible late this morning through this evening. A few storms could become severe with large hail being the primary potential hazard. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. With the exception of Thursday, thunderstorms will be possible each afternoon and evening from Wednesday through Monday. At this time, the probability for widespread severe thunderstorms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 18, 10:31 AM CDT, 2 hours 57 minutes before
Special Weather Statement National Weather Service Amarillo TX 1031 AM CDT Tue May 18 2021 TXZ011-016-181615- Deaf Smith TX-Oldham TX- 1031 AM CDT Tue May 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND NORTHEASTERN DEAF SMITH COUNTIES UNTIL 1115 AM CDT... At 1030 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Hereford, moving north at 20 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Vega and Wildorado. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3484 10224 3487 10257 3529 10264 3529 10217 TIME...MOT...LOC 1530Z 194DEG 19KT 3493 10245 LG
Local storm report, May 18, 1:03 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
103 PM CDT TUE MAY 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL PALO DURO CANYON 34.94N 101.65W
05/17/2021 E2.75 INCH RANDALL TX PUBLIC
HAIL DAMAGED SOME VEHICLES AND CAMPERS
MAINLY ON THE SOUTH SIDE OF THE PARK. SOME
HIKERS REPORTEDLY HAD SOME MINOR BUMPS AND
BRUISES FROM THE HAIL.
&&
MJGSpecial weather statement, May 18, 1:14 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
114 PM CDT Tue May 18 2021
OKZ001-181900-
Cimarron OK-
114 PM CDT Tue May 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR CIMARRON COUNTY UNTIL 200 PM
CDT...
At 114 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Felt, or 13 miles southwest of Boise City, moving
northwest at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Boise City, Kenton, Wheeless, Black Mesa Park and Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3699 10236 3661 10233 3650 10266 3650 10281
3654 10300 3700 10300
TIME...MOT...LOC 1814Z 142DEG 24KT 3660 10269
LGThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:15 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 60 min |
| May 17, 7:35 PM CDT | Special Weather Statement | AMA | Cimarron | 25 min |
| May 17, 8:05 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron, Texas | 55 min |
| May 17, 8:56 PM CDT | Special Weather Statement | AMA | Cimarron | 49 min |
| May 17, 9:52 PM CDT | Special Weather Statement | AMA | Texas | 23 min |
| May 17, 10:13 PM CDT | Special Weather Statement | AMA | Beaver, Texas | 62 min |
| May 17, 11:11 PM CDT | Special Weather Statement | AMA | Beaver | 49 min |
| May 18, 1:14 PM CDT | Special Weather Statement | AMA | Cimarron | 46 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.